Outcome of patients after market withdrawal of thioridazine: A retrospective analysis in a nationwide cohort

@article{Purhonen2012OutcomeOP,
  title={Outcome of patients after market withdrawal of thioridazine: A retrospective analysis in a nationwide cohort},
  author={Maija Purhonen and Hannu Koponen and Jari Tiihonen and Antti O. Tanskanen},
  journal={Pharmacoepidemiology and Drug Safety},
  year={2012},
  volume={21}
}
Thioridazine is a first‐generation antipsychotic drug that was withdrawn from the market worldwide in 2005. The outcome of clinically stable schizophrenia patients who used thioridazine before market withdrawal was evaluated. 

20-Year Nationwide Follow-Up Study on Discontinuation of Antipsychotic Treatment in First-Episode Schizophrenia.

Evidence is provided that, contrary to general belief, the risk of treatment failure or relapse after discontinuation of antipsychotic use does not decrease as a function of time during the first 8 years of illness, and that long-term antipsychotics treatment is associated with increased survival.

Clinical outcomes following switching antipsychotic treatment due to market withdrawal: a retrospective naturalistic cohort study of pipotiazine palmitate injection (Piportil Depot) discontinuation, subsequent acute care use and effectiveness of medication to which patients switched

Antipsychotic market withdrawal has demonstrable negative clinical implications and requires careful clinical management and increased acute care rates in those receiving an atypical LAI versus a typical depot following pipotiazine suggests lower effectiveness or possible withdrawal effects.

De novo treatment-resistant psychosis following thioridazine withdrawal

A presentation of thioridazine withdrawal treatment-resistant psychosis in an intellectually impaired patient without a history of psychosis is described, verified by the review of the existing literature.

Consequences of market withdrawal of fluphenazine and trifluoperazine: Letter to the editor and case series

A case series of nine patients admitted to an acute facility within a metropolitan mental health area network from February to May 2017, identifying an important, contemporaneous public health issue following cessation of fluphenazine or trifluoperazine.

Managing cardiovascular disease risk in patients treated with antipsychotics: a multidisciplinary approach

Clinical guidance on the following adverse effects and antipsychotics was reviewed: electrocardiogram (ECG) changes, weight gain, dyslipidemia, metabolic syndrome, and myocarditis.

Psychoactive prescribing for older people—what difference does 15 years make?

The objective of the study was to review prescribing of psychoactive medications for older residents of the Tayside region of Scotland.

Antidementia drug use among community-dwelling individuals with Alzheimer’s disease in Finland: a nationwide register-based study

Investigating the prevalence of acetylcholinesterase inhibitor (AChEI) and memantine use, duration of treatment, concomitant use of these drugs, and factors associated with the discontinuation during 2006–2009 found the low rate of discontinuation is consistent with the Finnish Care Guideline but in contrast to the results reported from many other countries.

Antipsychotics and Electrocardiographic monitoring in patients with Schizophrenia.

The ECG monitoring in the study patients was inadequate, and as a result, it was unable to evaluate the prevalence of prolonged QTc interval with confidence, and recommends performing baseline ECGs for these patients and conducting ECG teachings for clinicians who work in the psychiatric service settings.

Long-term use of antipsychotics among community-dwelling persons with Alzheimer׳s disease: A nationwide register-based study

References

SHOWING 1-10 OF 17 REFERENCES

[Repercussions of the withdrawal of thioridazine].

A high cost in terms of care, economic resources and of quality of life (autonomy, social skills and cognitive level) in the authors' sample as a result of Meleril (thioridazine) withdrawal of the market is demonstrated.

Discontinuation of thioridazine in patients with learning disabilities: balancing cardiovascular toxicity with adverse consequences of changing drugs

It is argued that directives should take greater account of the risks associated with changing successfully established drug regimens, especially in vulnerable populations such as people with learning disabilities, after guidelines relating to thioridazine were revised.

Thioridazine and sudden unexplained death in psychiatric in-patients.

Thioridazine alone was associated with sudden unexplained death, the likely mechanism being drug-induced arrhythmia, and there was no significant association with other individual antipsychotic drugs.

Iatrogenic Disorders Associated with Conventional vs. Atypical Antipsychotics

  • H. NasrallahT. Mulvihill
  • Psychology, Medicine
    Annals of clinical psychiatry : official journal of the American Academy of Clinical Psychiatrists
  • 2001
The second-generation (atypical) antipsychotics, introduced 40 years after the advent of the older-generation, are proving to have better outcomes in psychosis not only because of broader symptom efficacy but also because their side-effect profile is more tolerable, leading to higher compliance and fewer relapses.

Antipsychotic drugs and QT prolongation.

To avoid prodysrhythmia caused by QT prolongation, other factors influencing QT interval have to be considered, such as other drugs affecting the same pathway, hypokalemia, hypomagnesemia, bradycardia, increased age, female sex, congestive heart failure and polymorphisms of genes coding ion channels or enzymes involved in drug metabolism.

Antipsychotic drugs: prolonged QTc interval, torsade de pointes, and sudden death.

Although pimozide, sertindole, droperidol, and haloperidol have been documented to cause torsade de pointes and sudden death, the most marked risk is with thioridazine, and only widespread use will prove if ziprasidone is entirely safe.

Psychiatric specialist care in Finland—achievements and challenges

At the moment, lack of financial resources and scattered administration, as well as burn-out of psychiatric personnel and increasing lack of psychiatrists in public services are the greatest problems facing the mental health care system in Finland.